Rhode Island, 2019

High Wind and Strong Wind in Rhode Island, January 30, 2019

January 30, 2019 · NWS BOX · 4 events in 4 counties and zones

Low pressure moved from the Plains and Great Lakes, then across Northern New England the night of January 29th. This brought snow to northern Rhode Island.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure moved from the Plains and Great Lakes, then across Northern New England the night of January 29th. This brought snow to northern Rhode Island. Snow squalls then brought damaging west winds across the state on the evening of January 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 30, 6:35 PM EST, 4 minutes earlier.

Area forecast discussion, Jan 30, 6:35 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
635 PM EST Wed Jan 30 2019

.SYNOPSIS...

An arctic front exiting this evening followed by dangerously cold
wind chills tonight into Thursday morning. Lingering cold Friday
through Sunday with some scattered rain / snow shower chances. A
mild pattern emerges next week with potential shots of wet weather,
perhaps even temperatures into the 60s. Return of colder air possible
by the following weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

630p update...

*/ Highlights ...

 - Squalls exiting as late as 8p off E-coastal MA
 - Parent Arctic front, W wind gusts up as high as 50 mph with
   passage
 - Dangerously cold wind chills tonight into Thursday morning

*/ Discussion ...

As of 7p, snow squalls out ahead of a sharp Arctic front were
progressing through E MA. Earlier reports of white-out conditions
and wind gusts as high as 50 mph will continue with these squalls.
Significant impacts to travel making driving dangerous. Lasting
only 30 minutes, a quick inch roughly of snow. Should exit out to
sea as late as 8p behind which breezy W winds continue punching
Arctic air across the region.

Time for a fun meteorological science lesson, everyone pull up
your carpet squares. Strong deep layer frontogenesis / ascent
all the way through the dendritic growth zone in an environment
of steep low-level lapse rates to H7. Subsequent instability of
100 to 200 J/kg and normalized CAPE exceeding 0.4 which is to
say the least impressive. All of which contributing to very high
values of the snow squall parameter which you can view in the SPC
mesoanalysis. Lift upon a deep saturated layer that lies beneath
the tropopause, again up to around H7, with the strong low level
convergence, have gathered reports of thundersnow. Numerous reports
of pouring snow, white out conditions, some catching the cumulus
tuffts prior to passage. Solid line of convection similar to summer,
snow squall warnings have been issued. The combination of deep
layer mixing as well as precip-drag by the heavy snow bringing
the strong winds down to the surface up to around 50 mph. Can't
rule out some 60 mph gusts along the S/SE shore early this evening
immediately behind the Arctic front as it makes its exit, especially
over the warmer ocean waters. Risk for some localized wind damage
and isolated power outages.

Previous discussion ...

Clearing conditions tonight behind the arctic front and squalls.
Winds will diminish some but remain gusty through the night. While
historically cold Midwest airmass is moderating as it approaches
SNE, it will still be bitter cold with 925 mb temps down to -22
to -24C by 12z. Expect lows ranging from 5 below zero to 5 above
zero across much of SNE by morning. Wind chills late tonight and
Thursday morning will be -15 to -25F in the interior, and as low
as -30F in the Berkshires, while the coastal plain will see -10
to -20F wind chills. Wind chill warnings were expanded to northern
Worcester county and wind chill advisories will be in place for
rest of SNE, except along the immediate south coast and Cape /
Islands where wind chills will bottom out -5 to -10F.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...

Thursday...
Core of coldest air aloft will be over New Eng to start the day
but gradually moderating. Temps will moderate into
the mid teens, except near 10F higher elevations. Wind chills
will remain below zero all day in the interior and recover to
zero to 5 above in the coastal plain. Enough low level
moisture for sct-bkn strato-cu developing especially across
northern MA, otherwise mostly sunny skies expected. Some ocean
effect clouds south of New Eng may flirt with the Islands from
time to time.

Thursday night...
High pres gradually builds in from the west overnight with
mainly clear skies. Modest winds will continue in the evening
before diminishing leading to decent radiational cooling.
Another very cold night with lows ranging from -5F to +5F but
less wind.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...

*/ Highlights ...

 - Lingering cold through Sunday, scattered snow shower chances
 - Mild conditions and wet weather through most of next week
 - May see temperatures get as high as 60 degrees at times
 - Perhaps the return of Arctic air next weekend

*/ Overview ...

A pattern adjustment. Broadly speaking, whether equatorial Central
Pacific tropical activity signaled by a phase 5/6 MJO echoing into
the NE Pacific / Gulf of Alaska via higher H5 heights with SW-flow,
or seemingly a less wavy global pattern coinciding per a tightening
of the stratospheric polar vortex (10 mb), dangerously cold Arctic
air is contained N as a more seasonable, in some cases mild, pattern
emerges across the CONUS.

From a N-central Pacific split-flow regime, anticipating anomalous
westerly sub-tropical flow into the CONUS as W CONUS H5 troughing
prevails downstream of aforementioned higher heights into the NE
Pacific. Looking at a series of Pacific waves digging across the W
CONUS, only to zip and deamplify SW-NE across the E CONUS under the
weight of warmer S-stream southwesterlies and subsequent higher H5
heights, latent heat release contributing.

But a wobbling, wavering SW-NE baroclinic zone coinciding with the
H3 SW-NE jet along which weak, open-wave H5 disturbances sweep, over
and around New England, downstream of a N-Pacific split-flow regime
with accompanying forecast challenges.

Deterministic models continue to wobble considerably, the 30.12z EC
taking a warmer trend. Varied SW surges of sub-tropical Pacific air
with continued uncertainty of equatorial Central Pacific tropics per
MJO forecasts. Finer details likely won't emerge until 36-48 hours
out. Expect challenging precip-type forecasts per surface to low-
level isallobaric / gradient flow and thermal profiles.

Confidence low Sunday and beyond. Break down details and forecast
thinking below.

*/ Discussion ...

Friday through Sunday ...

Lingering cold. Light winds, clear conditions, efficient radiational
cooling for Friday morning. Then a slow moderating trend ahead of a
weak sweeping cold front for Saturday. Mostly dry frontal passage
but can't rule out some scattered rain / snow shower activity. High
pressure briefly building S through Sunday with return Arctic air.

Sunday night onward ...

Low confidence forecast. Certain will see SW-NE zipping lows along a
NW-SE thermal gradient. Whether S- or N-stream, a wavering, wobbling
gradient, additional variables of remnant snowpack, upstream N high
pressure, strength of surface lows and subsequent isallobaric and
gradient wind along with direction, just some of the factors that'll
influence most likely weak, open-wave disturbances / baroclinic leaf
upslope events. Mixed precip-types anticipated, just depends which
side of the envelope S New England will reside upon.

Chance PoPs in the going forecast, leaning wetter outcomes over the
week, watching for potential highs that could get into the 60s. May
see the return of Arctic air into the following weekend, but way too
early to say with certainty.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday Night/...

Tonight...High confidence.
Brief IFR-LIFR for E MA coastal terminals associated with a band
of +SHSN. Most offshore by 0z, will handle with TEMPO groups
accordingly. Most likely, 40 to 50 kt gusts occurring. But shortly
after, becoming VFR as will be the trend at TAF beginning for W
New England. SCT -SHRA dissipating. W wind gusts to 35-40 kt early
will slowly diminish towards morning.

Thursday and Thursday night...High confidence.
VFR, but occasional MVFR cigs possible at ACK. West wind gusts
20-25 kt diminishing Thu night.

KBOS Terminal...High confidence.
Expect brief LIFR in snow squalls around 23-00z. Snow squalls
will not last more than 30 minutes. Brief whiteout conditions
and west gusts 40-45 kt in the squalls. A coating to an inch of
snow is possible. Prevail IFR TEMPO 00-01z. Then becoming VFR
with W wind gusts 30 to 40 kts gradually diminishing.

KBDL Terminal...High confidence.
VFR mostly. Lingering -SN through 3z. Diminishing W winds. Can't
rule out BLSN across the runways into the Thursday AM push.

Outlook /Friday through Monday/...

Friday: VFR. Breezy.

Friday Night: VFR.

Saturday through Saturday Night: VFR. Breezy.

Sunday: VFR. Slight chance SN.

Sunday Night: Mainly VFR, with local IFR possible. Slight
chance FZRA, slight chance SN.

Monday: Mainly VFR, with local MVFR possible.

&&

.MARINE...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday Night/...

Tonight...High confidence.
Early evening, in fact oncoming, brief period 45 to 55 kt W gusts
tandem with a sweeping Arctic front, accompanying snow squalls.
Near-zero visibility possible with snow squalls. Combination of
GALE and STORM WARNINGS. Will see Arctic air rush in as gale force
gusts prevail into Thursday. Moderate to heavy freezing spray
developing on the open waters. Freezing Spray Advisories and
Warnings posted.

Thursday into Thursday night...
Westerly wind gusts up to 30 kt will persist into Thu night
before diminishing toward daybreak. Freezing spray will persist
into Thu night.

Outlook /Friday through Monday/...Moderate confidence.

Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Saturday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Seas locally approaching 5 ft.

Saturday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Local rough seas.

Sunday through Sunday Night: Winds less than 25 kt. Slight
chance of snow.

Monday: Winds less than 25 kt.

&&

.CLIMATE...

Record LOWEST High Temperatures for Thursday, January 31st...

Boston ....... 12 (1920, 1935)
Hartford ..... 15 (1951)
Providence ... 15 (1935)
Worcester .... 11 (1951)

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 9 PM EST this evening for CTZ002>004.
     Wind Chill Advisory from 11 PM this evening to 9 AM EST
     Thursday for CTZ002>004.
MA...Wind Advisory until 9 PM EST this evening for MAZ002>021-023-
     026.
     Wind Chill Advisory from 11 PM this evening to 9 AM EST
     Thursday for MAZ003-005>007-010>019-026.
     Wind Chill Warning from 11 PM this evening to 9 AM EST
     Thursday for MAZ002-004-008-009.
     High Wind Warning until 10 PM EST this evening for MAZ022-024.
RI...Wind Advisory until 9 PM EST this evening for RIZ001>008.
     Wind Chill Advisory from 11 PM this evening to 9 AM EST
     Thursday for RIZ001>005.
MARINE...Heavy Freezing Spray Warning from 10 PM this evening to 9 AM
     EST Thursday for ANZ231-232-251.
     Storm Warning until 11 PM EST this evening for ANZ231-232-
     254>256.
     Freezing Spray Advisory until 7 AM EST Friday for ANZ233>235-
     237-250-254>256.
     Gale Warning until 3 AM EST Thursday for ANZ233>235-237.
     Gale Warning until 1 AM EST Thursday for ANZ230.
     Gale Warning until 11 PM EST this evening for ANZ236.
     Gale Warning until 7 AM EST Thursday for ANZ250-251.

&&

SYNOPSIS...KJC/Sipprell
NEAR TERM...KJC/Sipprell
SHORT TERM...KJC
LONG TERM...Sipprell
AVIATION...KJC/Sipprell
MARINE...KJC/Sipprell
CLIMATE...WFO BOX Staff
Hazardous weather outlook, Jan 30, 4:15 AM EST, 14 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
415 AM EST Wed Jan 30 2019

CTZ002-MAZ003>005-010>012-026-310915-
Hartford CT-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Northern Middlesex MA-
415 AM EST Wed Jan 30 2019

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM EST THIS
EVENING...
...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EST
THURSDAY...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts and western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Wind Chill Advisory.

An area of snow squalls are expected to push across the region from
about 3 pm this afternoon to 7 pm this evening. Expect near white out
conditions in any squalls, with brief heavy snow along with blustery
westerly winds with potential gusts up to 40 mph. Quick
accumulations to around an inch possible. Reduced visibilities are
likely in any snow squalls that will affect the afternoon and early
evening commute.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ002-008-009-310915-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
415 AM EST Wed Jan 30 2019

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM EST THIS
EVENING...
...WIND CHILL WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EST
THURSDAY...

This Hazardous Weather Outlook is for western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Wind Chill Warning.

An area of snow squalls are expected to push across the region from
about 3 pm this afternoon to 7 pm this evening. Expect near white out
conditions in any squalls, with brief heavy snow along with blustery
westerly winds with potential gusts up to 40 mph. Quick
accumulations to around an inch possible. Reduced visibilities are
likely in any snow squalls that will affect the afternoon and early
evening commute.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ003-004-MAZ006-007-013>017-RIZ001>004-310915-
Tolland CT-Windham CT-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
415 AM EST Wed Jan 30 2019

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM EST THIS
EVENING...
...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EST
THURSDAY...

This Hazardous Weather Outlook is for northern Connecticut, eastern
Massachusetts, northeastern Massachusetts, southeastern
Massachusetts and northern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Wind Chill Advisory.

An area of snow squalls are expected to push across the region from
about 3 pm this afternoon to 7 pm this evening. Expect near white out
conditions in any squalls, with brief heavy snow along with blustery
westerly winds with potential gusts up to 40 mph. Quick
accumulations to around an inch possible. Reduced visibilities are
likely in any snow squalls that will affect the afternoon and early
evening commute.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ018>021-023-RIZ005>008-310915-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Dukes MA-Bristol RI-Washington RI-Newport RI-
Block Island RI-
415 AM EST Wed Jan 30 2019

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts,
central Rhode Island and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

An area of snow squalls are expected to push across the region from
about 3 pm this afternoon to 7 pm this evening. Expect near white out
conditions in any squalls, with brief heavy snow along with blustery
westerly winds with potential gusts up to 35 to 40 mph. Quick
accumulations to around an inch possible. Reduced visibilities are
likely in any snow squalls that will affect the afternoon and early
evening commute.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ022-024-310915-
Barnstable MA-Nantucket MA-
415 AM EST Wed Jan 30 2019

...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM EST
THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ254>256-310915-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
415 AM EST Wed Jan 30 2019

...STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 PM EST
THIS EVENING...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 7 AM
EST FRIDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.
   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ251-310915-
Massachusetts Bay and Ipswich Bay-
415 AM EST Wed Jan 30 2019

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST
THURSDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM 10 PM THIS EVENING TO
9 AM EST THURSDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Heavy Freezing Spray Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Heavy Freezing Spray Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ233>235-237-250-310915-
Vineyard Sound-Buzzards Bay-Rhode Island Sound-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
415 AM EST Wed Jan 30 2019

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST
THURSDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 7 AM
EST FRIDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-310915-
Boston Harbor-Narragansett Bay-
415 AM EST Wed Jan 30 2019

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM EST
THURSDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231-232-310915-
Cape Cod Bay-Nantucket Sound-
415 AM EST Wed Jan 30 2019

...STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 PM EST
THIS EVENING...
...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM 10 PM THIS EVENING TO
9 AM EST THURSDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.
   Heavy Freezing Spray Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heavy Freezing Spray Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Jan 30, 5:49 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
549 PM EST WED JAN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     SNOW             MANCHESTER              41.78N  72.52W
01/30/2019  M1.0 INCH        HARTFORD           CT   HAM RADIO

&&

EVENT NUMBER BOX1900506

KAB
Local storm report, Jan 30, 6:21 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
621 PM EST WED JAN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HIGH SUST WINDS  BLOCK ISLAND JETTY      41.19N  71.59W
01/30/2019  M44 MPH          WASHINGTON         RI   MESONET

&&

EVENT NUMBER BOX1900507

KAB
Local storm report, Jan 30, 6:35 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
635 PM EST WED JAN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     SNOW             STURBRIDGE              42.11N  72.08W
01/30/2019  M2.0 INCH        WORCESTER          MA   HAM RADIO

0626 PM     SNOW             BURRILLVILLE            41.95N  71.72W
01/30/2019  M1.0 INCH        PROVIDENCE         RI   GENERAL PUBLIC

0634 PM     SNOW             BURLINGTON              41.77N  72.96W
01/30/2019  M2.0 INCH        HARTFORD           CT   HAM RADIO

&&

EVENT NUMBER BOX1900508
EVENT NUMBER BOX1900509
EVENT NUMBER BOX1900510

KAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 1 high wind. Local standard time, as filed.

High Wind, Block Island

When
January 30, 6:39 PM EST to 7:00 PM EST
Where
Block Island forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

At 6:39 PM EST a mesonet station on the Block Island Jetty reported a wind gust to 59 mph. At 6:49 PM EST the same station reported a sustained wind of 50 mph.

Strong Wind, Southeast Providence

When
January 30, 7:16 PM EST
Where
Southeast Providence forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

At 7:16 PM EST an amateur radio operator in Providence reported a large tree down on Blackstone Street.

Strong Wind, Bristol

When
January 30, 7:16 PM EST
Where
Bristol forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.706, -71.286 (the zone’s center; the record gives no point)

At 7:16 PM EST an amateur radio operator reported a tree down on Griswold Avenue in Bristol, and a tree down on Franklin Street in Bristol.

Strong Wind, Northwest Providence

When
January 30, 8:33 PM EST
Where
Northwest Providence forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

At 8:33 PM EST an amateur radio operator reported a tree down on Thompson Hill Road in Cumberland, and wires down on Social Street in Woonsocket.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2019Every state in 2019This day in weather historyWarnings in Rhode Island, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796757, 796759, 796760, 796761.